Aa
A
A
A
Close
Depression Community
10.5k Members
Avatar universal

Side effects of going cold turkey on Antidepressants?

So I know I shouldn't have but I stopped taking my antidepressants about five days ago without consulting my doctor.

I hadn't noticed any side effects other than being in a rather negative mood on the second day, no biggie.
However today, at about midday I went for a walk to the bathrooms (takes about 10 minutes) and I started to notice that my lips felt almost, numb? A few minutes later my legs felt the same and I started feeling very out of it and light headed and I was mildly concerned that if I did something or moved too suddenly that I would pass out.

It's now almost midnight and while I've still felt a bit odd the rest of the day the symptoms mostly disappeared probably within about 20-30 minutes.
Is it possible this was caused by coming off the antidepressants?
6 Responses
Avatar universal
My personal experience I've never had side effects like that. Some medications are OK to stop abruptly, and some they say taper off slowly to avoid side effects; however, I think the side effects of abruptly stopping those happen within the first few days, not 5 days later, and they tend to be having stomach or intestinal or bowel problems.

If the medication wasn't working then it doesn't matter.

If the medication was working, I'll be fine for the first few weeks, then I'll slowly fall back into depression. It will get worse and worse, and continue getting worse for a year, at which point I'm so bad off I desperately beg my doctor to put me back on the antidepressant that worked for me.

When I restart the medication that works for me, after having been off it a year and being in a very bad state, it starts working after about 2 weeks, and I can tell it's working, and I slowly get better and better, but it takes a full year for full recovery. After a year I'm quite well, and I think we shouldn't try that experiment again.

Not every medication works for every person. I needed to try a dozen different antidepressant medications before finding the one that worked for me.
Avatar universal
Thank you so much so the response!
I didn't think it was very likely to be caused by the meds, it was just something I hadn't experienced before and since it happened somewhat recently after I stopped taking my meds I was curious if that was the cause but I guess I was just having an off day c:
Avatar universal
I'm not sure there are any medications used to treat mental illness that are okay to stop abruptly.  None.  A knowledgeable psychiatrist tapers up on them slowly so your brain can adjust to working artificially and handle the side effects and tapers off of them when you decide to stop as slowly as you need to so you avoid withdrawal, or what the medical establishment euphemistically calls discontinuation syndrome.  Stopping abruptly greatly increases the chances of suffering a severe withdrawal.  Tapering doesn't guarantee you won't have one.  Does this mean everyone gets withdrawal symptoms?  No, there is no "everyone" when it comes to medication or surgery or eating wheat.  It's always best to be safe.  The symptoms the poster describes are classic withdrawal symptoms, but they could also be something else -- withdrawal symptoms don't usually just happen once and then never again.  So if this never happens again, it was probably something else, but who knows?  I must say, having read your posts, I can't imagine why you'd want to add to them by doing this, though, even if you come out of it just fine.  Now, some antidepressants have an easier reputation for stopping than others -- the tricyclics have fewer withdrawal problems, but they do have them and some have some pretty severe ones.  Wellbutrin seems to have a better reputation than others, but some have severe problems.  Paxil and Effexor leave almost everyone who takes them with a very very hard time coming off of them -- some never make it.  Some have acute withdrawals and some have protracted withdrawals, meaning they last a long time or forever.  This can happen to those who stop using alcohol and can happen to those who stop using antidepressants.  One of the most common withdrawal side effects is a feeling of disorientation, almost dizziness.  Sound like something that happened to the poster?  Sure does.  Most people by anecdotal evidence seem to get a kind of flu for a couple of weeks and then are fine.  Some have their lives trashed.  So to everyone but the two who posted here, if you're reading this, please, do it as safely as possible.  Life is hard enough, isn't it?  As for the comment above, the reason you felt fine at first was because you didn't have a withdrawal reaction, which is just pure luck.  The depression came back because you never solved the underlying problem of depression, say, in therapy, or just again by luck.  The drugs we take for this don't cure the problem, they only tamp down the symptoms of having it.  Here's one way to know if it's withdrawal or just the same old same old coming back again when you stop a drug -- if it's different than it was before, it's probably withdrawal.  If it's the same, it's probably the same.  That's for emotional problems.  For physiological stuff, again, if you start having a problem you never had before and the only thing you did differently was stop a drug, it's probably that new thing you just did.  My advice for the poster is, if you continue to have minimal problems and you're fine, then you're home free.  If you start getting continual problems or emotional problems you never had before or far more intense than you ever had before, go back to your doc and get back on the drug and taper off as you're supposed to.  For everyone else, be safe.  Read the websites of the manufacturers of these drugs -- every one warns not to stop abruptly.  You know why?  Because the FDA forced them to, that's why.  Because they got sued and lost over this issue so many times that the FDA finally got involved and ordered it.  Take it seriously.
1 Comments
I wholeheartedly agree.   You should invariably taper off a med, especially a psych med.   Going cold turkey can enforce severe side effects.   Withdrawal certainly can be walk in the park.    I found your reply quite informative.    
Avatar universal
Oh wow thank you very much for the response,  I have still been feeling very light headed/dizzy lately but it's not as bad as it was the first time I experienced it so I think it'll be fine and I'm not worried about any long term affects but thank you again for the detailed post!
Tbd
External User
I have been taking Paxil on and off for four years now. I started to take it to manage depression and anxiety. I have quit taking it cold turkey once and I regretted it. I noticed a change in my mood, but I also had small seizures. I also noticed a lingering headache. Now when I feel stable enough to not take such a high dosage, I consult with my doctor about the next step.  
20863862 tn?1549101501
well it depends
Have an Answer?
Top Mood Disorders Answerers
Avatar universal
Arlington, VA
Learn About Top Answerers
Didn't find the answer you were looking for?
Ask a question
Popular Resources
15 signs that it’s more than just the blues
Discover the common symptoms of and treatment options for depression.
We've got five strategies to foster happiness in your everyday life.
Don’t let the winter chill send your smile into deep hibernation. Try these 10 mood-boosting tips to get your happy back
Smoking substitute may not provide such a healthy swap, after all.
How to lower your heart attack risk.